Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 6, 2018, 3:42 PM CDT for Grant County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 6, 2018, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
County Grant County, MN
The radar
The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
383 WWUS83 KFGF 062042 SPSFGF Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 342 PM CDT MON AUG 6 2018 MNZ040-062130- Grant MN- 342 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Dumont, or 35 miles southeast of Wahpeton, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Norcross around 350 PM CDT. Herman around 400 PM CDT. Hoffman around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4587 9625 4586 9576 4576 9576 4576 9625 TIME...MOT...LOC 2041Z 279DEG 26KT 4580 9632 $$ NC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:00 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 300 PM CDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM CDT Mon Aug 6 2018 Recent radar observations continue to show a convective complex propagating to the southeast along a northwest/southeast oriented gradient in instability with SBCAPE values in the 1-2 kJ/kg range. With effective bulk shear values on the low side (around 25 knots), the severe potential is low, but non-zero, for these storms as they push southeastward into west central MN. Additional thunderstorms continue to be possible through the rest of the afternoon and evening across southeastern ND and western MN. An upper level wave is evident in afternoon water vapor imagery across the MT/ND/SD region and is expected to continue to push eastward over the next 12 hours. Meanwhile at the surface, recent surface observation show a weak surface confluence zone across central ND to the west of a broad region of surface high pressure over eastern ND/northern MN. This surface confluence axis coincides spatially with a region that cleared out early this morning and has been destabilizing through the day from insolation. Forecast soundings suggest that sufficiently heated parcels across ND may be able to hit their convective temperatures this afternoon, and vis imagery from central ND shows a growing cumulus field, suggesting convective initiation may occur in the coming hours and may be focused along the aforementioned surface confluence axis. Although instability will be favorable for convective development, low shear will limit the overall severe thunderstorm threat with small hail and gusty, but sub-severe, winds the main impacts. These storms will diminish gradually after sunset with clearing conditions expected. Fog development will be possible across the colder parts of northwest MN during the early morning hours Tuesday as temperatures fall close to the dewpoint temperatures in the low to mid 50s. This fog should clear off shortly after sunrise. Warm and sunny conditions are expected for tomorrow with highs climbing into the mid to upper 80s. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CDT Mon Aug 6 2018 Impacts for the extended will be dry weather and above normal temps for the period. 500mb ridging over the west will slide east and influence the northern plains with mostly dry weather for the period. The exception is a weak short wave and frontal passage bringing slight chance for showers and thunderstorms Sunday evening into Monday. Until then dry with temps ranging 5 to 10 degrees above the normal low 80s for max temps. The thermal axis remains to the west for the week with the valley and west near to above 90 and the MN lakes and trees in the upper 80s. Humidity levels will be low as dewpoints remain in the upper 50s to low 60s, eliminating concerns for heat headlines with feels like temps near actual temps. Lows for the period will follow the same 5 to 10 degrees above normal trend this week and through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 0115 PM CDT Mon Aug 6 2018 VFR conditions are expected for much of the today period at all TAF sites. KFAR will be the only exception as stratiform precipitation and cloud cover from ongoing convective activity may stray eastward. If this occurs, MVFR conditions may occur for an hour or so. Additional showers/storms may be in the vicinity of KFAR later this evening, but current confidence on the placement and timing of any convective development is low. TAFs will be amended as needed when/if convection appears to be a concern for KFAR. Patchy fog is a possibility across portions of northwest MN during the early morning hours near sunrise Tuesday and may impact KBJI and KTVF. Due to low confidence in timing/placement of fog, impacts from fog have been left out of TAFs for now, but may be included in future updates. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...AM LONG TERM...JK AVIATION...AM
Hazardous weather outlook, Aug 6, 4:21 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 421 AM CDT Mon Aug 6 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 421 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and a few isolated thunderstorms will move across portions of eastern North Dakota and west central Minnesota this morning and again during the afternoon and evening hours. Severe weather is not expected, but lightning, pea sized hail, and wind gusts to 40 mph are possible with the stronger storm cells. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 6, 10:58 AM CDT, 4 hours 44 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1058 AM CDT MON AUG 6 2018 NDZ038-061700- Barnes ND- 1058 AM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL NOON CDT... At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm near Ypsilanti, or 24 miles southwest of Valley City, moving east at 25 mph. Winds up to 40 mph will be possible with this storm. This strong thunderstorm will be near... Litchville around 1135 AM CDT. Hastings around 1145 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4663 9844 4691 9844 4687 9799 4663 9804 TIME...MOT...LOC 1558Z 278DEG 22KT 4678 9848 JK
Special weather statement, Aug 6, 12:33 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1233 PM CDT MON AUG 6 2018
NDZ049-052-061830-
Sargent ND-Ransom ND-
1233 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 130 PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Englevale, or 37 miles south of Valley City, moving east at 25 mph.
Winds up to 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Elliott around 1240 PM CDT.
Lisbon around 1255 PM CDT.
Milnor around 125 PM CDT.
McLeod and De Lamere around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4623 9801 4628 9801 4648 9798 4645 9728
4619 9728
TIME...MOT...LOC 1732Z 277DEG 21KT 4639 9789
JKSpecial weather statement, Aug 6, 1:37 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
137 PM CDT MON AUG 6 2018
MNZ029-NDZ049-052-053-061930-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-
137 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...SOUTHEASTERN
RANSOM...RICHLAND AND EASTERN SARGENT COUNTIES UNTIL 230 PM CDT...
At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLeod to Rutland. Movement was east at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
McLeod around 140 PM CDT.
Cayuga around 150 PM CDT.
Geneseo around 200 PM CDT.
Colfax and Lidgerwood around 215 PM CDT.
Stiles around 220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9739 4598 9761 4655 9730 4650 9636
4593 9668
TIME...MOT...LOC 1836Z 279DEG 26KT 4648 9730 4604 9754
JKSpecial weather statement, Aug 6, 2:29 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
229 PM CDT MON AUG 6 2018
MNZ029-NDZ052-053-061945-
Wilkin MN-Sargent ND-Richland ND-
229 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN...SOUTHERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 245 PM CDT...
At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Great Bend to near Hankinson to
near Claire City. Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4609 9712 4624 9684 4602 9628 4602 9657
4593 9656 4594 9734
TIME...MOT...LOC 1929Z 285DEG 40KT 4617 9667 4604 9686 4588 9719
LeeSpecial weather statement, Aug 6, 2:54 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
254 PM CDT MON AUG 6 2018
MNZ029-NDZ053-062030-
Wilkin MN-Richland ND-
254 PM CDT MON AUG 6 2018
...SPECIAL WEATHER STATEMENT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 11 miles south of Wahpeton, moving east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fairmount, Campbell, Nashua, Doran, Lamars, Blackmer and Tenney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4620 9671 4619 9627 4602 9626 4602 9657
4593 9656 4593 9676
TIME...MOT...LOC 1954Z 285DEG 30KT 4610 9665
LeeSpecial weather statement, Aug 6, 3:42 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 342 PM CDT MON AUG 6 2018 MNZ040-062130- Grant MN- 342 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Dumont, or 35 miles southeast of Wahpeton, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Norcross around 350 PM CDT. Herman around 400 PM CDT. Hoffman around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4587 9625 4586 9576 4576 9576 4576 9625 TIME...MOT...LOC 2041Z 279DEG 26KT 4580 9632 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:37 PM CDT | Special Weather Statement | FGF | Wilkin | 53 min |
| Aug 6, 2:54 PM CDT | Special Weather Statement | FGF | Traverse | 36 min |
| Aug 6, 10:58 AM CDT | Special Weather Statement | FGF | Barnes | 62 min |
| Aug 6, 12:33 PM CDT | Special Weather Statement | FGF | Ransom | 57 min |
| Aug 6, 2:29 PM CDT | Special Weather Statement | FGF | Richland | 16 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.